Nerve irritation following lip injections - How long will this last? (Photos)

I had lip injections done 5 days ago by a board certified doctors,and both of my lips now do a bit of twitching when I do certain movements also when putting lip liner on if I press down too hard the right side is bothered due to pressure on left side and vice versa. I saw my primary physician she said it seems that it could be due to the traumas caused by the needle/injection technique aggravating the nerve endings. I am wondering how long does the occasional muscle twitches last?

Doctor Answers 6

Lip fillers - how long does nerve irritation last?

Thank you for asking about your lip fillers.

  • The lips can be very sensitive for as long as 2 weeks after filers.
  • Let the doctor who treated you know what happened -
  • If you had the fillers without a lip block, ask for a block next time.
  • This numbs the nerves and in my experience, makes such reactions less likely.

Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Twitching in lips after injections

This should subside in about 2 weeks. It is possible the nerves were irritated by the injections. Make sure your injecting doctor knows about this.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Lip AUgmentation

Thank you for your question. For individuals with aggravated nerve endings, the muscle twitches may last up to two weeks. That said, you and your surgeon can revisit your treatment plan knowing your reaction to the injectibles the first time. Meanwhile, I cannot stress the importance of consulting with a board certified facial plastic surgeon who is an experienced injector.  

Best wishes,

Ross A. Clevens, MD
Melbourne Facial Plastic Surgeon
4.7 out of 5 stars 95 reviews

You might also like...

Nerve irritation following lip injections - How long will this last?

 Hi, any "needle based" therapy which includes things like dermal filler or Botox can lead to minor, temporary changes in the sensory nerves.  These should all resolve, if and when they occur, in a matter or hours or days.  Anything lasting beyond that should probably be seen by the Surgeon/Doctor that did the dermal filler injections to rule out ulcerations due to herpes simplex or vascular complications.  

 I have performed many lip augmentation procedures using dermal fillers or lip implants for over 30 years.  Following the beauty principles outlined in my book on face and body beauty, the upper lip should be approximately 75 % the size of the lower lip for the lips to appear balanced. The lips can be augmented using a dermal filler or a Permalip implant.

Dermal filers and lip implants offer far more reliable volume to augment the lips than permanent fillers or fat injections that are also associated with increased, unwanted, side effects.

Hope this helps.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.6 out of 5 stars 24 reviews

Nerve irritation following lip injections - How long will this last?

Thank you for sharing your lip augmentation experience.  Often as a result of filler placement the tissues of the lips develop swelling that may result in some irritation and altered sensations that take 2-3 weeks to resolve.  I would inform your injector of your symptoms so that they can follow you for steady improvement.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Lip Twitching from Injections

It appears that the injection could have caused swelling and irritation to the area. It may take two weeks for the irritation to go away.  If there is still concern I would consult a neurologist for examination.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.